Alert archive / Mississippi / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Mobile, AL

January 2, 1999George County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 1999, 8:48 AM CST for George County, Stone County, Mississippi. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 1999, 8:48 AM CST (14:48 UTC)
Expired
Jan 2, 1999, 9:45 AM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties George County, MS, Stone County, MS

What was reported inside it

TimeReportWhereRemark
Jan 2, 9:15 AM CSTThunderstorm Wind 55Wiggins, MSTrees were reported down in eastern sections of the county, generally near Big Level.
Jan 2, 9:30 AM CSTThunderstorm Wind 50Agricola, MSHigh winds blew trees down near Agricola.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 3:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 021449 RRA
SVRMOB
MSC039-131-021545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
848 AM CST SAT JAN 2 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI
  EASTERN STONE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 945 AM CST

* AT 846 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 16 MILES EAST OF WIGGINS OR 12 MILES WEST OF BASIN...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BASIN BY 900 AM CST
  AGRICOLA BY 910 AM CST
  MOVELLA BY 910 AM CST
  SHIPMAN BY 915 AM CST

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:32 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Jan 2, 2:32 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST SAT JAN 2 1998

COMPLEX OF STRONG/SEVERE STORMS GETTING ALIGNED AHEAD OF FRONT AS
SYSTEM PUSHES OUT OF SERN TX INTO WRN LA EARLY THIS MORNING.  ETA
STILL PREFERRED MODEL ON TIMING OF FRONTAL BOUNDARY TODAY AS IT SEEMS
TO HANDLE SURFACE REFLECTION ACROSS ERN TX THE BEST.  NGM TOO FAR S
WITH MAIN SURFACE LOW...AND SEEMS TO BE LAGGING A BIT ON FRONTAL
MOVEMENT (AGAIN).  BEST GUESS ATTM WOULD PLACE FRONT INTO SERN MS MID
TO LATE MORNING...TO NEAR MOB AROUND MIDDAY...AND ACROSS ERN FORECAST
ZONES BY MID/LATE AFTERNOON.

40KT 1-3 KFT WINDS ALREADY NOTED ON KMOB VAD WIND PROFILE AT 08Z.
EXPECT WINDS TO CONT INCREASING AS GRADIENT TIGHTENS.  SHEAR PROFILES
OVER AREA NOT THAT IMPRESSIVE RIGHT NOW...BUT AS FRONT APPROACHES
EXPECT WINDS IN THE 2-6KFT LAYER TO BECOME MORE SWLY ENHANCING
HELICITIES BY MID MORNING ALONG THE CENTRAL GULF COAST.  LOOKS LIKE
A BUSY DAYSHIFT ON HAND AS LINE OF THUNDERSTORMS/HEAVY RAIN MOVES
ACROSS.

HEAVY RAINS SHOULD SHIFT EAST WITH FRONT DURING THE EARLY EVENING
HOURS WITH THICKNESSES PLUMMETING THROUGH THE NIGHT ON THE HEELS OF
STRONG NWLY COLD ADVECTION.  ETA PUTS THE 534 1000-500 MB THICKNESS
ACROSS OUR NORTHERN ZONES LATE TOMORROW.  EVEN THE FWC IS FORECASTING
A LOW OF 22 AT MOBILE BY 12Z MON.  NOT SURE IT WILL GET QUITE THAT
COLD...BUT LOW/MID 20S ACROSS THE NORTHERN ZONES WITH MID/UPPER 20S
ALONG THE COAST DEFINATELY POSSIBLE.  GROWERS SHOULD BE ALERTED EARLY
TODAY TO THIS THREAT SO THEY CAN TAKE NECESSARY PRECAUTIONS AGAINST A
HARD/KILLING FREEZE DURING NEXT 48 HOURS.

OVER THE COASTAL WATERS...SLY WINDS START PICKING UP IN EARNEST TODAY
AS FRONT MOVES CLOSER...BECOMING WLY THEN NWLY THIS EVENING GUSTING
AROUND 30 KTS AT TIMES OVERNIGHT AND EARLY TOMORROW IN WAKE OF FRONT.
NUMEROUS STRONG THUNDERSTORMS ALONG AND AHEAD OF FRONT WITH SEAS
BUILDING TO 9 FT EARLY TONIGHT...10 FT TOMORROW WITH STRONG NLY
rOFFSHORE FLOW.  SMALL CRAFT ADVISORYS REMAIN IN EFFECT.  EXPECT WINDS
TO BEGIN RELAXING MON INTO TUE AS HI PRES BUILDS IN FROM NW.

MOB 66/34/40/24 92--  PNS 68/38/40/28 84--
DTS 68/41/42/30 741-  GZH 64/33/39/22 82-- 05

In the hours before

Special weather statement, Jan 2, 5:12 AM CST, 3 hours 36 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT JAN 02 1999

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL
   GULF COAST TODAY...

A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN
PLAINS AND INTO THE SOUTHEASTERN STATES TODAY.  AHEAD OF THIS
FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL
MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON.

DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE
MAIN LINE OF THUNDERSTORMS.  SCATTERED STORMS THAT FORM AHEAD OF THE
SQUALL LINE MAY BECOME SEVERE AS WELL.  A FEW OF THESE SCATTERED
STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES
ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON.

ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...
AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER
DEVELOPMENTS TODAY.  REMAIN ALERT FOR POTENTIAL SEVERE WEATHER
WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID
MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO
NORTHWEST FLORIDA BY MIDDAY.

THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS
THE COLD FRONT SW>EEPS ACROSS THE REGION USHERING IN A MUCH
COLDER...STABLE AIRMASS.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED
TODAY.
Special weather statement, Jan 2, 6:00 AM CST, 2 hours 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-031500-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT JAN 02 1999

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG THE CENTRAL
   GULF COAST TODAY...

A STRONG COLD FRONT WILL CONTINUE MOVING EAST OUT OF THE SOUTHERN
PLAINS AND INTO THE SOUTHEASTERN STATES TODAY.  AHEAD OF THIS
FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL
MOVE ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
THIS MORNING...AND ACROSS NORTHWEST FLORIDA BY EARLY AFTERNOON.

DOWNBURST WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THE
MAIN LINE OF THUNDERSTORMS.  SCATTERED STORMS THAT FORM AHEAD OF THE
SQUALL LINE MAY BECOME SEVERE AS WELL.  A FEW OF THESE SCATTERED
STORMS MAY BECOME ORGANIZED ENOUGH TO PRODUCE ISOLATED TORNADOES
ALONG THE CENTRAL GULF COAST THROUGH EARLY AFTERNOON.

ALL RESIDENTS ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...
AND NORTHWEST FLORIDA SHOULD STAY IN TOUCH WITH THE LATEST WEATHER
DEVELOPMENTS TODAY.  REMAIN ALERT FOR POTENTIAL SEVERE WEATHER
WATCHES AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

THE STRONGEST STORMS SHOULD MOVE THROUGH SOUTHEAST MISSISSIPPI BY MID
MORNING...THROUGH THE MOBILE AREA BY LATE MORNING...AND INTO
NORTHWEST FLORIDA BY MIDDAY.

THE LINE OF STRONG STORMS WILL EXIT TO THE EAST BY MID AFTERNOON AS
THE COLD FRONT SWEEPS ACROSS THE REGION USHERING IN A MUCH
COLDER...STABLE AIRMASS.

ACTIVATION OF SPOTTERS AND EMA PERSONNEL ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND NORTHWEST FLORIDA WILL LIKELY BE REQUIRED
TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:38 AM CSTSevere Thunderstorm WarningMOBWayne67 min
Jan 2, 9:05 AM CSTSevere Thunderstorm WarningMOBGreene55 min
Jan 2, 9:19 AM CSTTornado WarningMOBGreene41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.